Discussions that mention hydrocodone

Addiction & Recovery board


Hello,
I was on Cymbalta for about 6 months last year. This drug was prescribed to me for nerve pain as an alternative to narcotics. I had just gone through a very hard withdrawal from darvocet and hydrocodone, so my doctor put me on something that "was not addicting"!!!!!!!
Yeah right! The Cymbalta did nothing for my pain and when I tried to stop taking it, I once again had terrible withdrawals. This was a totally different type of withdrawal than coming off opiates. The most disturbing symptom with Cymbalta withdrawal was the dreaded "brain zaps"..ie...feeling like a bolt of electricity is shooting through your head. Apparently this is a very common withdrawal sympton from any drug that affects the seratonin levels in your brain. I also had terrible anxiety and was extremely jittery....overall, just felt yucky. It's kinda hard to describe, but I also felt this vague "sense of doom"..if you know what I mean. Of course, there was no external stimulus to cause these sensations.

What I did to successfully get off Cymbalta was a fairly slow taper. I don't know what dose you were on..of course, the higher the dose, the more intense the withdrawals and the slower the taper should be. I was on 120 mg a day (one 60 mg capsule in the AM and one 60 mg capsule at night). The first week, I just took one 60 mg capsule a day. The withdrawal symptoms were there, but not bad. I had partnered with my doctor and she gave me some 30 mg samples so I could taper more the second week. Week two, I just took one 30mg capsule a day.
Beginning on week 3, each morning I opened up a 30 mg capsule and poured out the little beads into a saucer. I eye-balled approximately one half of the beads and picked them up on a wet finger. I then licked them off the finger and drank a glass of water. They are completely tasteless, so don't worry. I did this for the remainder of week 3 (taking approximately 15mg a day). This is when the real withdrawals started kicking in. The portion of beads that I did not take were saved for the following day..that way I did not waste half a capsule each day.
I stayed at this level for 2 weeks. Then, beginning on week 5, I started just taking a small amount of the beads from a capsule on the end of my finger. I did not have a set schedule...I let my body tell me when I "needed" to take the dose. I tried to take some one day, then skip a day. Gradually, I was able to lengthen the time in between doses and continued to take less and less of the little beads at a time.
By the end of 2 months, I was off the crap and have felt a LOT better since.

I think the key is tapering and listening to your body as you taper. The schedule I described above may not work for you...you may need to go a little slower..or you may be able to ramp it up and taper quicker than I did.
The most important thing is NOT to stop cold turkey. Cymbalta is a drug in the anti-depressant class of seratonin re-uptake inhibitors. Stopping suddenly can cause seizures and in rare instances can even be fatal.

I wish you the best in stopping this drug.

Take care,
Lou